Minnesota, 2021

Funnel Clouds in Minnesota, August 8, 2021

August 8, 2021 · NWS FSD · 3 events in 3 counties and zones

Isolated thunderstorms traveled southeast across southwest Minnesota along with a compact mesoscale convective vortex, with unstable lapse rates leading to brief funnel cloud development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Isolated thunderstorms traveled southeast across southwest Minnesota along with a compact mesoscale convective vortex, with unstable lapse rates leading to brief funnel cloud development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 1:27 PM CST, 3 minutes earlier.

Area forecast discussion, Aug 8, 1:27 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
227 PM CDT Sun Aug 8 2021

.SHORT TERM...(This Evening through Monday)
Issued at 224 PM CDT Sun Aug 8 2021

THIS AFTERNOON: Impressive MCV continues to slowly circulate across
southwest Minnesota this afternoon. We're still looking at a very
narrow and confined severe weather risk over our far eastern
counties from Jackson through the Iowa Great Lakes and towards
Storm Lake. RAP/HRRR continue to indicate more destabilization out
there than reality, likely the result of under forecasting cloud
cover south of the wave. That said, there is likely to be a narrow
corridor of 1000-1500 J/KG MLCAPE to work with. This system
remains on the edge of slightly stronger effective shear, so while
I can't rule out some supercell characteristics, feel risk are
lower. Mid- lvl lapse rate remain neutral through the prime hail
growth zone so feel hail could be limited in size. The greatest
risks likely come to some low end wind potential and potentially
the outside risk of a non-supercell tornado near the boundary
intersection in northern Iowa and far southern Minnesota closer
to the upper core of energy. This threat really presents itself
for a narrow window between 4-7pm before moving to the east.
Additionally, the slow movement of activity, combined with a very
saturated environment will result in some intense short term
rainfall rates. Localized 1-3" rainfall totals could be possible
right under and just to the east of the core of the vorticity
maximum.

Elsewhere, with poor mixing, temperatures struggling to climb
through the 80s, but we should finally see some lower 90s in south
central South Dakota.

Tonight: In the wake of the departing MCV, skies should begin to
clear.  With light winds in the area, increased radiational cooling,
and low level subsidence this should promote low fog or stratus
building westward out of Minnesota and Iowa after midnight.
Soundings really show the sharp inversion right off the boundary
layer, so fog could be quite shallow if it does develop.

Monday: Anticipating a very warm and muggy day across the area. Low
level temperatures warm overnight and continue to do so through
the morning ahead of a surface trough developing over central
South Dakota. Nearly the entirety of the day should be dry due to
strong capping aloft. In fact, some of the soundings suggest we'd
have to reach the 105-108 degree range to break the cap, so will
minimize PoPs through the daytime hours. Temperatures from the
GFS/NAM are likely skewed too high, an preference falls with the
ECMWF/RAP which push areas near the MO river near 100, with 90s
elsewhere. Dew points could be underestimated by model guidance
given time of year and recent rains. Have nudged readings up
slightly, and this results in heat index values in the upper 90s
to lower 100s. Will need to monitor areas south of I-90 for a
potential heat advisory.

.LONG TERM...(Monday Night through Sunday)
Issued at 224 PM CDT Sun Aug 8 2021

Monday Evening/Night: Frontal boundary mostly whimpers into the area
overnight, as deeper upper trough pivots into the Northern US. Right
now, it looks like the favored area for storm development overnight
may remain over North Dakota and far northern South Dakota, with
convective complex tracking southeast down the edge of the EML
through central and eastern Minnesota. Will maintain the very low
PoPs across the CWA for the off chance the CAP could be broken, but
feel this is still a low risk.  If storms do develop, the greatest
risk given high DCAPE and "inverted V" soundings would be strong
winds.

Tuesday-Friday:  A band of stronger westerly will persist at the
base of the upper trough on Tuesday, and this could spur a few
elevated storms forming near or south of Highway 20 in the evening
hours Tuesday.  Otherwise a rather quiet rest of the week is
expected as long wave troughing remains stalled over Hudson Bay, and
the area remains void of any meaningful moisture return.
Temperatures through mid-week remain near to slightly above normal,
but should trend slightly cooler for the end of the week.

Saturday-Sunday: We start to see the signs of weak warm advection
returning for next weekend. THis could signal a return of near to
above normal temperatures and perhaps a low end, mostly nocturnal,
rain risk.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1223 PM CDT Sun Aug 8 2021

MCV continues to slowly spin southeast across southwest MInnesota
early this afternoon. MVFR ceilings have rotated around the
backside of this feature, and will continue into the afternoon.
Short term model guidance quite poor with these ceilings, so
relying on extrapolation of current setup with some diurnal mixing
to address ceilings into the early evening.

Scattered convection may be possible over the Buffalo Ridge areas
of MN/IA later this afternoon, but elsewhere dry conditions are
expected.

Light winds, wet ground, and subsidence should lead to either
backbuilding of stratus westward or the development of fog after
midnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Aug 8, 3:24 AM CST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
424 AM CDT Sun Aug 8 2021

SDZ038-039-050-052>055-057>061-063>065-068-091200-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
424 AM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat and humidity will linger in the region through Monday. Heat
index values on Monday may reach 95 to 105 degrees.

A chance for thunderstorms returns Monday night with potential for
strong to severe thunderstorms with large hail and damaging winds.
Confidence in the details is low at this time, so be sure to check
back for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001-002-012-013-020-031-MNZ071-072-080-081-089-090-097-098-NEZ013-
014-SDZ040-056-062-066-067-069>071-091200-
Lyon-Osceola-Sioux-O'Brien-Plymouth-Woodbury-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Brookings-
Moody-Minnehaha-Turner-Yankton-Clay-Union-
424 AM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

A chance for thunderstorms continues through early this afternoon,
but severe weather is unlikely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat and humidity will linger in the region through Monday. Heat
index values on Monday may reach 95 to 105 degrees.

A chance for thunderstorms returns Monday night with potential for
strong to severe thunderstorms with large hail and damaging winds.
Confidence in the details is low at this time, so be sure to check
back for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ003-014-021-022-032-091200-
Dickinson-Clay-Cherokee-Buena Vista-Ida-
424 AM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for northwest Iowa and west
central Iowa.

.DAY ONE...Today and tonight.

Thunderstorms may form across portions of northwest Iowa late this
afternoon through early this evening. If storms form, strong to
severe thunderstorms may develop with large hail up to quarter size
and damaging wind gusts up to 60 mph. exists Sunday afternoon and
evening across Northwest Iowa.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat and humidity will linger in the region through Monday. Heat
index values on Monday may reach 95 to 105 degrees.

A chance for thunderstorms returns late Monday nigh, but confidence
in the details is low at this time, so be sure to check back for
updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 PM today.

The radar

The Sioux Falls radar (KFSD), 100 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Murray

When
August 8, 1:30 PM CST to 1:32 PM CST
Where
Murray County, 5.41 mi NW of Currie
Reported by
Social Media
Coordinates
44.130, -95.740

Funnel Cloud, Nobles

When
August 8, 2:11 PM CST to 2:13 PM CST
Where
Nobles County, 0.85 mi NE of Wilmont
Reported by
Social Media
Coordinates
43.780, -95.790

Funnel Cloud, Lyon

When
August 8, 3:15 PM CST to 3:17 PM CST
Where
Lyon County, 0.85 mi SE of (Mml)ryan Fld Marsha
Reported by
Public
Coordinates
44.440, -95.810

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982239, 982240, 982243.